Alert archive / South Carolina / Tornado Warnings in 1999
Tornado Warning 17, NWS Charleston, SC
NWS Charleston, SC issued this tornado warning at Apr 27, 1999, 6:00 PM EDT for Berkeley County, South Carolina. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 27, 1999, 6:00 PM EDT (22:00 UTC)
- Expired
- Apr 27, 1999, 6:30 PM EDT
- In force
- 30 min
- Issued by
- NWS Charleston, SC
- Area
- Whole counties
County Berkeley County, SC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 27, 6:10 PM EDT | Hail 1 | Goose Creek, SC | |
| Apr 27, 6:16 PM EDT | Hail 1.25 | Shulerville, SC | Hail covered the ground for nearly two hours. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 10.0 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 951 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 847 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KCHS 272201 RRA TORCHS SCC015-272230- BULLETIN...EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE CHARLESTON SC 600 PM EDT TUE APR 27 1999 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * TORNADO WARNING FOR... NORTHEAST BERKELEY COUNTY IN SOUTH CAROLINA * UNTIL 630 PM EDT * AT 558 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 5 MILES SOUTH OF JAMESTOWN... MOVING EAST AT 15 MPH. * THIS STORM WILL CONTINUE TO MOVE EAST AND AFFECT AREAS IMMEDIATELY SOUTH OF JAMESTOWN IN THE FRANCES MARION FOREST IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING AS A LAST RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD. RVT/JCI
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this tornado warning went out at Apr 27, 3:00 PM EDT, 3 hours earlier.
Area forecast discussion, Apr 27, 3:00 PM EDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON SC 300 PM EDT TUE APR 27 1999 TSRA DVLPG ALG WK BNDRY FM CAE TO JUST S OF MYR THIS AFTN. AMS VERY UNSTBL AS TEMPS HAVE WARMED INTO THE UPR 80S...AND AMS MSTR IS QUITE HIGH WITH PW VALUES NR 1.5 INCHES. APRS MAIN FOCUS FOR TSRA WILL RMN N OF CWA INITIALLY PERHAPS THROUGH THE AFTN THEN BNDRY MAY SAG TO THE S ACRS NRN SC CWA LTR TNGT. FEEL LIKE BEST CHCS FOR PRECIP WILL BE ACRS NRN SC FA AND WILL GO LIKELY POPS...AND WILL CONSIDER LCL HVY RAFL AS NGM/ETA MODELS GRIND OUT UP TO AN INCH OF RAFL OVERNIGHT. FNT SHUD WORK SWD THRU SC FA BY LT WED OR INTO WED NGT THEN ACRS SE GA FA BY THU MORN. ETA/NGM SHOWS BEST H7 UVM ACRS SC FA TNGT AND WED EVE AND ACRS GA FA WED MORN AND LATE WED NGT. ALSO...MODELS INDICATE MID LVL IMPLS AFFECT FA THRU FCST PD ASSOC WITH UPR LOW MOVG FM OH VLY. UPR LOW OPENS UP WITH UPR TROF RMNG W OF FA THRU THE FIRST PART OF FRI. WILL KEEP AT LEAST CHC POPS FOR FA THRU THU AND SHOWERS IN EXTDD FCST ON FRI...PSBLY SAT. TEMPS QUITE A BIT COOLER THU CONTG INTO WEEKEND BHND FNT AS SFC LOW DVLPS ALG FNT OFF CAROLINA CSTS WITH STG NELY FLOW FM ATLC WATERS ACRS LOWCOUNTRY AND SE GA. CWF...PLAN TO SPLIT SC ZONES FOR TIMING PURPOSES. EXPECT FRONT TO MOVE THRU SC WATERS WED AND GA WATERS WED NIGHT AND THU. WILL KEEP WINDS BELOW SMALL CRAFT CRITERIA UNTIL WED NIGHT FOR 6 FT SEAS IN SC WITH WINDS INCREASING TO 20 TO 25 KT THU. WILL CONTINUE MENTION OF ADVISORY IN THE EXTENDED FOR THU NIGHT AND FRI FOR ALL WATERS IN NE FLOW BEHIND THE FRONT. DO NOT EXPECT SMALL CRAFT CONDITIONS IN GA WATERS UNTIL THU NIGHT. PRELIM S CHS TE 065/079 058/072 054 225554 SAV EE 066/082 060/074 057 223444 CHL EE 070/077 064/070 059 225554 NBC TE 066/080 059/074 055 225554 .CHS... SC...NONE. GA...NONE. JAC/SLF
The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 5:13 PM EDT | Severe Thunderstorm Warning | CHS | Berkeley, Dorchester | 62 min |
| Apr 27, 6:17 PM EDT | Severe Thunderstorm Warning | CHS | Charleston | 48 min |
Nearby
Tornado Warnings in South Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.